Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 25, NWS Bismarck, ND

July 12, 20087 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 12, 2008, 3:12 AM MDT for 7 counties in North Dakota. It took effect at Jul 12, 2008, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2008, 3:12 AM MDT (09:12 UTC)
In effect from
Jul 12, 2008, 11:00 AM MDT
Expired
Jul 12, 2008, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 191 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 120912
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CDT SAT JUL 12 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR PARTS OF
SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS AND LOW HUMIDITY...

.A STRONG LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING
ANOTHER WINDY DAY TO NORTH DAKOTA. WEST TO NORTHWEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED OVER SOUTHWESTERN
NORTH DAKOTA. IN ADDITION...MINIMUM RELATIVE HUMIDITIES OF AROUND
20 PERCENT ARE EXPECTED IN SOUTHWESTERN NORTH DAKOTA. THE DRIEST
FUEL CONDITIONS ARE IN FAR WESTERN NORTH DAKOTA SOUTH OF THE
MISSOURI RIVER. EXPLOSIVE FIRE GROWTH WILL LIKELY OCCUR SHOULD A
FIRE IGNITE.

NDZ017-018-031>033-040-043-121715-
/O.NEW.KBIS.FW.W.0025.080712T1700Z-080713T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
412 AM CDT SAT JUL 12 2008 /312 AM MDT SAT JUL 12 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING. 

EXPECT WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45
MPH WITH AFTERNOON RELATIVE HUMIDITIES AROUND 20 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
4 follow-up statements
000 
WWUS83 KBIS 121541
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1041 AM CDT SAT JUL 12 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR PARTS OF
SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS AND LOW HUMIDITY...

.A STRONG LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING
ANOTHER WINDY DAY TO NORTH DAKOTA. WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED OVER SOUTHWESTERN
NORTH DAKOTA. IN ADDITION...MINIMUM RELATIVE HUMIDITIES OF AROUND
20 PERCENT ARE EXPECTED IN SOUTHWESTERN NORTH DAKOTA. THE DRIEST
FUEL CONDITIONS ARE IN FAR WESTERN NORTH DAKOTA SOUTH OF THE
MISSOURI RIVER. EXPLOSIVE FIRE GROWTH WILL LIKELY OCCUR SHOULD A
FIRE IGNITE.

NDZ017-018-031>033-040-043-122345-
/O.CON.KBIS.FW.W.0025.080712T1700Z-080713T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
1041 AM CDT SAT JUL 12 2008 /941 AM MDT SAT JUL 12 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

EXPECT WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
50 MPH WITH AFTERNOON RELATIVE HUMIDITIES AROUND 20 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
ABELING
000 
WWUS83 KBIS 122124
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT SAT JUL 12 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR PARTS OF
SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS AND LOW HUMIDITY...

.A STRONG LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING
ANOTHER WINDY DAY TO NORTH DAKOTA. WEST TO NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED OVER SOUTHWESTERN
NORTH DAKOTA. IN ADDITION...MINIMUM RELATIVE HUMIDITIES OF AROUND
20 PERCENT ARE EXPECTED IN SOUTHWESTERN NORTH DAKOTA. THE DRIEST
FUEL CONDITIONS ARE IN FAR WESTERN NORTH DAKOTA SOUTH OF THE
MISSOURI RIVER. EXPLOSIVE FIRE GROWTH WILL LIKELY OCCUR SHOULD A
FIRE IGNITE.

NDZ017-018-031>033-040-043-130000-
/O.CON.KBIS.FW.W.0025.000000T0000Z-080713T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
424 PM CDT SAT JUL 12 2008 /324 PM MDT SAT JUL 12 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

EXPECT WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
50 MPH WITH AFTERNOON RELATIVE HUMIDITIES AROUND 20 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ABELING
000 
WWUS83 KBIS 130013
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT SAT JUL 12 2008

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.RELATIVE HUMIDITIES HAVE INCREASED AND WINDS ARE EXPECTED TO
CONTINUE WEAKENING THROUGH THE EVENING. THUS...CRITICAL FIRE
WEATHER IS NO LONGER PRESENT.

NDZ017-018-031>033-040-043-130115-
/O.EXP.KBIS.FW.W.0025.000000T0000Z-080713T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
713 PM CDT SAT JUL 12 2008 /613 PM MDT SAT JUL 12 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

.RELATIVE HUMIDITIES HAVE INCREASED AND WINDS ARE EXPECTED TO
CONTINUE WEAKENING THROUGH THE EVENING. THUS...CRITICAL FIRE
WEATHER IS NO LONGER PRESENT.

$$

SCHECK
000 
WWUS83 KBIS 130023
RFWBIS

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SAT JUL 12 2008

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.RELATIVE HUMIDITIES HAVE INCREASED AND WINDS ARE EXPECTED TO
CONTINUE WEAKENING THROUGH THE EVENING. THUS...CRITICAL FIRE
WEATHER IS NO LONGER PRESENT.

NDZ017-018-031>033-040-043-130115-
/O.EXP.KBIS.FW.W.0025.000000T0000Z-080713T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
715 PM CDT SAT JUL 12 2008 /613 PM MDT SAT JUL 12 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES HAVE INCREASED AND WINDS ARE EXPECTED TO 
CONTINUE WEAKENING THROUGH THE EVENING. THUS...CRITICAL FIRE WEATHER 
IS NO LONGER PRESENT.

$$

SCHECK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:39 AM MDT, 33 minutes earlier.

Area forecast discussion, Jul 12, 2:39 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT SAT JUL 12 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WINDS AND FIRE WEATHER CONCERNS ARE THE MAIN FOCUS OF TODAYS
FORECAST.

STRONG SURFACE LOW PRESSURE SYSTEM CENTERED NORTHEAST OF LAKE
WINNIPEG IS FORECAST TO MOVE SLOWLY EAST INTO WESTERN ONTARIO BY
EVENING. THIS STRONG SYSTEM IS STACKED VERTICALLY WITH THE H500 LOW
DIRECTLY OVER THE SURFACE LOW CENTER. THIS SYSTEM WILL BRING GUSTY
WEST TO NORTHWEST WINDS TO NORTH DAKOTA AGAIN TODAY...ALBEIT NOT AS
STRONG AS YESTERDAY IN MOST AREAS. H850 WINDS ARE FORECAST TO BE
AROUND 40-45 KNOTS WITH FORECAST SOUNDINGS INDICATING ADIABATIC
LAPSE RATES THROUGH H850-H700. EXPECTING 25 TO 35 MPH SUSTAINED
WINDS WITH GUSTS TO 45 MPH OVER WESTERN AND CENTRAL NORTH DAKOTA.
TIGHTEST SURFACE GRADIENT WILL BE OVER NORTHEASTERN NORTH
DAKOTA...BUT STRONGEST UPPER LEVEL JET WINDS WILL BE ACROSS THE
SOUTHWEST PART OF THE STATE. WILL KEEP WIND ADVISORY IN SAME TIME
FRAME AS PREVIOUS FORECAST PACKAGE FROM 12Z-00Z.

EXPECTING SOME CLOUD COVER AND SOME INSTABILITY WITH THE CYCLONIC
FLOW ALOFT ON THE SOUTHWEST SIDE OF THE LOW NEAR LAKE WINNIPEG. WILL
KEEP SLIGHT CHANCE OF SHOWERS FOR NORTH CENTRAL NORTH DAKOTA TODAY.

ON SUNDAY THE UPPER LEVEL NORTHWEST FLOW PREVAILS OVER THE STATE AS
THE AFOREMENTIONED LOW MOVES EAST TOWARDS HUDSON BAY. DRY AND
LIGHTER WINDS ON SUNDAY. THE UPPER FLOW BECOMES MORE ZONAL (WEST TO
EAST FLOW) AND WILL ALLOW SOME SHORTWAVE ENERGY TO MOVE INTO THE
STATE. AT THE SURFACE THE MODELS ARE INDICATING A WEAK LOW
DEVELOPING IN THE DAKOTAS AND EASTERN MONTANA/WYOMING...WITH A LOW
LEVEL JET MOVING UP THE THE EAST SIDE OF THE PLAINS. WILL INTRODUCE
A SLIGHT CHANCE OF THUNDERSTORMS FOR MONDAY AFTERNOON AND WILL
CONTINUE INTO MONDAY NIGHT AS PER PREVIOUS FORECAST PACKAGE.

.LONG TERM...TUESDAY THROUGH SUNDAY...
THE SAME ACTIVE PATTERN OF THE PAST FEW WEEKS CONTINUES. WITH THE
UPPER JET OVER NORTH DAKOTA MANY WAVES AND IMPULSES WILL TRAVEL
THROUGH THE REGION SETTING OFF THUNDERSTORMS ON MANY DAYS IN THE
EXTENDED PERIOD.

&&

.AVIATION...
LOOK FOR ANOTHER WINDY DAY AS THE UPPER LOW RESPONSIBLE REMAINS
NORTHEAST OF THE REGION OVER WESTERN ONTARIO.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS WILL LIKELY BE MET AGAIN IN SOUTHWESTERN
COUNTIES TODAY WHERE PERCENT GREEN VALUES ARE 20-30 PERCENT. WEST TO
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY. DEWPOINT TEMPERATURES ARE ONLY IN THE 30S IN THE SOUTHWEST
THIS MORNING...AND ARE FORECAST TO REMAIN IN THE 30S TODAY. THESE
LOW DEWPOINTS COMBINED WITH FORECAST MAX TEMPERATURES IN THE UPPER
70S WILL BRING AFTERNOON RELATIVE HUMIDITIES IN THE 20 TO 23 PERCENT
RANGE. WILL ISSUE RED FLAG WARNING FOR THE LATE MORNING TO EARLY
EVENING HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6
PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-043.

&&

JV/RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:33 AM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more7 hr
Jul 12, 2:47 PM MDTWind AdvisoryBISBillings, Burke, Divide, Dunn, Golden Valley, McKenzie and 2 more3 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.